Ask The Doctor » Questions & Answers » Nausea and head pain two days later

Nausea and head pain two days later

Patient: Hello. I have a complicated problem/question. I had my daughter this past September 2014. I got pregnant quickly thereafter and decided to unfortunately have a medical abortion with the agreement of my husband. I am very worried. I was given the first drug, mifepristone, at my appointment this past Saturday and didn’t experience any side effects. On Sunday, I took misoprostol at home as instructed. About an hour after taking the medication I bled a bit but not as much as I thought and with the exception of some small clots I didn’t see tissue. I was about six weeks pregnant or less. I also got a pretty strong headache that stuck with me for the rest of that day despite taking ibprofen. Yesterday morning I woke up feeling fine and went to work. By the afternoon I was having some twinges of head pain. I have called planned parenthood about my symptoms and they say that headache is not the most common side effect but they don’t seem worried. Anyway, over this night/evening I now have the intermittent head pain along with nausea and having to go to the bathroom. I am very scared. I have called planned parenthood again and she said maybe I’m sick from something else and again didn’t seem concerned but said my symptoms aren’t that common. I don’t know if I should be worried or what else to do. I have two small children and don’t want anything bad to happen to me. What are your thoughts?




Symptoms: Head pain, nausea

Doctor: Hello,If you are undergoing a medical abortion with meds then it is important to follow the protocol of administrati on as advised by your physician. Your concern about headache and nausea is because of probable dehydration due to decreased water intake and also passing clots. You need to be hydrated to avoid headaches, its not with the meds though in some cases, misoprostol can cause such symptoms along with nausea when it acts on uterus to produce contraction and cervical dilatation.I would suggest you visit your physician for a per speculum exam and a transvaginal ultrasound to look for completion of abortion or any requirement of surgical evacuation and take an informed decision.I hope i have answered your query,wishing you good health,regards


Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

View all posts